Friday, October 23, 2026
The Latest Medical News
A Summary of The Latest Medical News: Medication “cascades” occur when an adverse drug reaction is misinterpreted as a new medical condition, prompting a second prescription—which in turn may cause its own side effects, and so on. A recent study identified 24 common cascades in older adults that are often inappropriate and potentially harmful, especially in people taking multiple medications. Below are some of the key examples (grouped by the drug that triggers the cascade), along with strategies to avoid them.
1. Non‐steroidal anti-inflammatory drugs (NSAIDs)
• Cascade: NSAID → elevated blood pressure → start antihypertensive → possible electrolyte imbalance → further meds
• Prevention: use topical or lower-dose NSAIDs; consider nonpharmacologic pain management
2. Calcium-channel blockers (e.g. amlodipine)
• Cascade: CCB → peripheral edema → add diuretic → electrolyte disturbances → more meds
• Prevention: switch to ACE inhibitor or β-blocker; use lowest effective dose
3. Opioid analgesics
• Cascade: opioid → opioid-induced constipation → add laxative → diarrhea/electrolyte loss → antidiarrheal
• Prevention: bowel regimen started simultaneously; consider nonopioid pain therapies
4. Proton-pump inhibitors (PPIs)
• Cascade: PPI → hypomagnesemia/B12 deficiency → neuromuscular symptoms → add supplements or neurologic meds
• Prevention: reassess ongoing need for PPI; use H2-blocker or antacid as appropriate
5. Anticholinergics (e.g. oxybutynin for overactive bladder)
• Cascade: anticholinergic → cognitive decline/dry mouth/constipation → cholinesterase inhibitor or laxatives
• Prevention: trial pelvic-floor therapy; choose uroselective agents; monitor cognition
6. Antipsychotics (e.g. for behavioral symptoms in dementia)
• Cascade: antipsychotic → parkinsonism/tremor → add antiparkinson drug (e.g. levodopa) → dyskinesias → more meds
• Prevention: nonpharmacologic behavioral interventions; review risk/benefit carefully
7. Selective serotonin reuptake inhibitors (SSRIs)
• Cascade: SSRI → increased bleeding risk → add PPI or sucralfate → risk of nutrient malabsorption
• Prevention: evaluate true need for chronic PPI; monitor GI symptoms
8. Thiazide diuretics
• Cascade: thiazide → hyperuricemia → start allopurinol or colchicine → GI side effects → antidiarrheals
• Prevention: dietary measures for uric acid; consider alternative antihypertensive
9. Benzodiazepines
• Cascade: benzo → sedation/fall risk → start stimulant or fall-prevention measures → potential overmedication
• Prevention: taper off slowly; emphasize sleep hygiene and non-drug anxiety treatments
Principles to avoid medication cascades in older adults
• Perform regular “brown‐bag” medication reviews—include all prescriptions, OTCs, supplements
• Apply explicit criteria (e.g., Beers Criteria, STOPP/START) to identify potentially inappropriate drugs
• Start low, go slow: use the minimum effective dose and reassess frequently
• Whenever a new symptom appears, first consider drug side effects before adding another medication
• Emphasize nonpharmacologic therapies (physical therapy, diet, behavioral interventions)
• Engage a pharmacist in complex cases or when reviewing polypharmacy
By recognizing and interrupting these cascades early—through careful assessment and deprescribing when appropriate—we can minimize harm and improve quality of life for older adults on multiple medications.
Help with your insurance? https://tally.so/r/n012P9
Subscribe to:
Post Comments (Atom)
No comments:
Post a Comment